Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 232, NWS Louisville, KY

July 21, 2003Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jul 21, 2003, 7:09 AM EST for Dubois County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 7:09 AM EST (12:09 UTC)
Expired
Jul 21, 2003, 7:45 AM EST
In force
36 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1467 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KLMK 211209
SVRLMK
INC037-211245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
709 AM EST MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 745 AM EST

* AT 708 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JASPER...OR ABOUT 45 MILES EAST OF MOUNT
  CARMEL...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST. ANTHONY...KYANA...BRETZVILLE...CELESTINE AROUND 715 AM EST
  MENTOR...BIRDSEYE...SCHNELLVILLE AROUND 720 AM EST

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3820 8701 3825 8707 3836 8703 3851 8700
          3841 8668 3824 8667 3824 8679 3819 8678

$$
SCHOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:30 AM EST, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 2:30 AM EST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 AM EDT MON JUL 21 2003

...MAIN QUESTIONS CONCERN PRECIPITATION CHANCES TODAY AND THE TRACK
OF EXISTING MCS...SLOWING OF FRONTAL PASSAGE.

MCS OVER CENTRAL IL MOVING SE THIS MORNING CAUSES SOME TIMING AND
TRACKING ISSUES...SHOULD MAKE ITS AWAY ACROSS OUR SOUTHERN INDIANA
COUNTIES BY 11Z. POSSIBILITY OF SEVERE STORMS...DAMAGING WINDS AND
SOME HAIL SHOULD BE EXPECTED IN THOSE STORMS. MESO ETA SHOWS AXIS OF
HIGH CAPES ACROSS SOUTHERN INDIANA TO NEAR LOUISVILLE. MCS SHOULD
RIDE ALONG THIS AREA INTO SOUTHERN IN...WILL GO NEAR CAT POPS IN
THOSE COUNTIES TO COVER THIS SCENARIO. REST OF AREA WILL KEEP TO
LIKELY NORTH KY AND HIGH CHANCE SOUTH KY.

SOME DISAGREEMENT ON THE TIMING OF THE PASSAGE OF THE FRONT...WILL
GO WITH SLOWER ETA MODEL AND KEEP SOME CLOUDS AND PRECIP IN REGION
THROUGH WED MORN AS THE UPPER LEVEL TROUGH AXIS SWINGS THROUGH BY
EARLY MORN WED. CLEARING WILL COME QUICKLY WITH DRY AND LESS HUMID
CONDITIONS FROM MID WEEK UNTIL THE WEEKEND...AS THE STRONG
NORTHERLIES BEHIND THE FRONT WILL KICK IN THROUGH FRIDAY AS WE WILL
THEN START TO CREEP BACK UP TO MORE LATE JULY LIKE TEMPS AND
HUMIDITY.

MOS TEMPS NOT IN AGREEMENT EARLY...WENT ABOVE THE ETA A FEW DEGREES.
MOS BLEND FOR MID AND LATE WEEK.

.LMK...NONE.

SCHOTT
Hazardous weather outlook, Jul 21, 4:45 AM EST, 2 hours 24 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER INDICATES THAT THERE WILL BE A SLIGHT
CHANCE FOR SEVERE STORMS TODAY AND TONIGHT ACROSS SOUTH CENTRAL
INDIAN AND CENTRAL KENTUCKY. SHOWERS AND THUNDERSTORMS WILL SPREAD
ACROSS THE AREA THIS MORNING AND A FEW OF THESE STORMS COULD CONTAIN
DAMAGING WINDS AND HAIL. THUNDERSTORMS WILL REDEVELOP DURING THE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. SOME OF THESE STORMS
COULD ALSO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF SEVERE STORMS WILL CONTINUE ACROSS THE AREA ON
TUESDAY AND END TUESDAY NIGHT AS THE FRONT SLOWLY PUSHES SOUTH
THROUGH CENTRAL KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE
WIND DAMAGE AND HAIL. THE NEXT THREAT OF ANY STORMS WILL COME ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN THIS
AFTERNOON AND EVENING. SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON
TUESDAY.

SCHOLZ

In the hours before

Local storm report, Jul 21, 6:38 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0738 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    SALEM                     IN   WIND DAMAGE
07/21/03   WASHINGTON                     NUMEROUS TREES DOWN ACROSS
                                          NORTHERN HALF OF COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

PKW
Local storm report, Jul 21, 7:00 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0800 AM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    MADISON                   IN   WIND DAMAGE
07/21/03   JEFFERSON                      POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:17 AM ESTSevere Thunderstorm WarningLMKJefferson, Scott43 min
Jul 21, 6:23 AM ESTSevere Thunderstorm WarningLMKWashington37 min
Jul 21, 6:38 AM ESTSevere Thunderstorm WarningLMKClark, Floyd37 min
Jul 21, 10:27 AM ESTSevere Thunderstorm WarningLMKCrawford33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.